Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Caribou, ME

July 28, 2006Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 28, 2006, 2:51 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 2:51 PM EDT (18:51 UTC)
Expired
Jul 28, 2006, 6:45 PM EDT
In force
4 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:40 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 1:40 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
140 PM EDT FRI JUL 28 2006

.SYNOPSIS...ANOTHER WEAK WEATHER DISTURBANCE WILL TRACK ACROSS
THE STATE THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL APPROACH
LATE TONIGHT AND WILL MOVE ACROSS THE REGION SATURDAY. HIGH
PRESSURE WILL MOVE THE REGION ON SUNDAY. ANOTHER COLD FRONT IS
EXPECTED TO MOVE ACROSS STATE ON MONDAY.

&&

.UPDATE...
OBSERVATIONS...RADAR AND SATELLITE INDICATE A STRONG UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHERN NY/VT AND NH AT CURRENT TIME.
HEAVY PRECIPITATION BANDING IS PRODUCING HEAVY AMOUNTS OF RAINFALL.
CURRENT GUIDANCE SUGGEST THIS SAME SYSTEM WILL MOVE INTO CENTRAL
MAINE LATE THIS AFTERNOON AND EARLY EVENING. THE SLOW NATURE OF THIS
SYSTEM WILL ALLOW FOR SIGNIFICANT RAINS AND THEREFORE THE THREAT OF
FLASH FLOODS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL
LOCATIONS IN THE CWA EXCEPT THE NORTHERN CROWN.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN FOCUS WILL BE EXTENT OF CONVECTION THIS AFTERNOON INTO EARLY
TONIGHT. THERE THE POTENTIAL FOR SOME ISOLD SVR TSTMS MAINLY
ACROSS CNTL & INTERIOR DOWNEAST SECTIONS. SLGT RISK FROM SPC IS
ACROSS GYX/S SRN PORTION OF THE CWA.

USED THE RUC TO START OUT THE MRNG AS IT WAS VERIFYING WELL PER
RADAR & SATL IMAGERY & THEN WENT W/THE WRF UP THRUOGH 00Z. FROM
00Z TO 12Z...A BLEND OF THE WRF & GFS WAS USED. BEST CHCS FOR STG
TSRA ACTIVITY WILL BE FROM MLT TO BAXTER STATE PARK ON S TO BGR
THIS AFTERNOON INTO TONIGHT W/CAPES APCHG 1200 J/KG & TTS HITTING
NEAR 50. KIS RUN INTO THE MID 30S. HIGH PWS NEARING 2 INCHES
W/LIGHT SWLY WINDS THROUGH 10K FT. LOOKS LIKE HIGH WBZS (>11,500
FT) AND FZG LVLS ABV 14K FT. SHEAR IS MODEST W/STG WINDS GUSTS
POSSIBLE IN STGR STMS. BETTER THREAT LOOKS TO BE VERY HEAVY
RAINFALL LEADING TO THE POTENTIAL FOR FLASH FLOODING. CELLS COULD
TRAIN OVER THE SAME AREA SIMILAR TO THURSDAY. WENT W/LIKELY POPS
ACROSS CNTL & DOWNEAST AREAS W/JUST A CHC ACROSS THE N. BOOSTED
TEMPS UP A FEW DEGREES MAINLY ACROSS NRN AREAS WHERE MORE SUN IS
POSSIBLE.

THINGS WILL WIND DOWN AFTER 03Z AS SFC TROF & VORTICITY MAX MOVE
ON TO THE E. A SLIGHT COOLDOWN FROM LAST NIGHT W/THE PASSAGE OF
THE TROF. HOWEVER...MINS & DEWPOINTS WILL STILL RUN IN THE 60S.
WENT AHEAD & CARRIED FOG ONCE AGAIN TONIGHT INTO EARLY SATURDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT PROGGED TO SWING ACROSS THE FA ON SAT W/ LATEST 00Z
MODEL SUITE TIMING IN GUD AGREEMENT W/ ERLY RUN... APPEARS ANOTHER
ROUND OF CONVECTION ON TAP FOR THE FA AND HAVE MADE FEW CHANGES
TO THE INHERITED GRIDS... TDS REMAIN QUITE JUICY THRU SAT AND
STENGTH OF FRONT...SOME UPPER SUPPORT AND FAVORABLE FCST SOUNDING
PROFILES EVEN SUGGEST ANOTHER ROUND OF SEVERE A POSSIBILITY... IN
ANY CASE...C0NVECTION SHOULD WIND DOWN FROM NW TO SE LATER SAT AND
SAT EVE AS THE COLD FRONT MOVES S AND E OF THE FA. DRIER AIR AND
COOLER TEMPS ARRIVE SAT NGT INTO SUN...

&&

.AVIATION...
AM FOG/STRATUS ACROSS MUCH OF THE REGION ATTM AND XPCT THIS TO
DISSIPATE THIS AM AS HEATING/MIXING TAKE OVER. WILL INCLUDE
MENTION OF SHOWERS ACROSS THE NORTH LATER THIS AFTN W/ HINT OF
CONVECTION FROM HUL S. ANOTHER ROUND OF IFR XPCTD AGAIN TNGT W/
LITTLE CHANGE IN BL CONDS...

&&

.MARINE...

WENT AHEAD & HOISTED SCA FOR HAZARDOUS SEAS THIS AFTERNOON INTO
TONIGHT W/SEAS FCST TO GO TO 6 FT LATER TODAY. WAVEWATCH WAS
HANDLING THINGS PER 06Z SO THE DECISION WAS TO LEAN W/IT. WRF12
WINDS WERE USED W/ADJUSTMENTS. BROUGHT WINDS UP TO 15 TO 20 KTS
THIS AFTERNOON INTO TONIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH FOR MEZ003>006-010-015>017-029>032 FROM
THROUGH SATURDAY MORNING...
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 3 PM
     FRIDAY TO 8 AM SATURDAY.

&&

UPDATE...LERICOS
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...KHW
AVIATION...KHW/WEITLICH
Hazardous weather outlook, Jul 28, 5:20 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
520 AM EDT FRI JUL 28 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-290930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
520 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY INTO
THIS EVENING. THE MAIN THRUST OF THE ACTIVITY WILL BE ACROSS THE
CENTRAL AND INTERIOR DOWNEAST AREAS OF MAINE. SOME THUNDERSTORMS
WILL CONTAIN GUSTY WINDS AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
COULD REACH 2 INCHES PER HOUR LEADING TO THE THREAT FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY INTO
SATURDAY NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY
ANY RAINFALL OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

HEWITT

In the hours before

Local storm report, Jul 28, 10:26 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1026 AM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MADAWASKA               47.36N 68.32W
07/27/2006                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES BLOWN DOWN.

&&

STUREY
Local storm report, Jul 28, 10:31 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1031 AM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      SAINT FRANCIS           47.17N 68.89W
07/27/2006                   AROOSTOOK          ME   TRAINED SPOTTER

            DEBRIS FLOW...MUDSLIDE...ONTO PARTS OF ROUTE 161.

&&

STUREY
Special weather statement, Jul 28, 1:55 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
155 PM EDT FRI JUL 28 2006

MEZ004>006-010-011-015>017-029>032-281900-

AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

155 PM EDT FRI JUL 28 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN SOUTHERN
AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

AT 155 PM EDT...DOPPLER RADAR INDICATED AN INCREASING AREA OF
SHOWERS AND THUNDERSTORMS MOVING FROM SOUTHWESTERN MAINE INTO
DOWNEAST MAINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD DURING THE COURSE OF THE AFTERNOON AND CONTINUE INTO
THIS EVENING. VERY HEAVY DOWNPOURS...WITH SOME PONDING IN LOW LYING
AREAS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ACCOMPANY THESE
STORMS.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4563 6997 4420 6921 4486 6697 4610 6768

BLOOMER
Special weather statement, Jul 28, 2:48 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EDT FRI JUL 28 2006

MEZ015-016-281945-

HANCOCK AND PENOBSCOT COUNTIES...

248 PM EDT FRI JUL 28 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...HANCOCK AND PENOBSCOT
COUNTIES...

AT 246 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER CLIFTON. THE STORM WAS MOVING EAST AT 20
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
    SOUTHERN PENOBSCOT AND CENTRAL HANCOCK COUNTIES

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4489 6882 4469 6882 4468 6821 4494 6830

LERICOS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:13 PM EDTFlash Flood WarningCARAroostook107 min
Jul 27, 8:18 PM EDTSpecial Weather StatementCARAroostook57 min
Jul 27, 8:47 PM EDTSpecial Weather StatementCAR58 min
Jul 27, 9:22 PM EDTSpecial Weather StatementCARAroostook58 min
Jul 27, 10:12 PM EDTSpecial Weather StatementCAR63 min
Jul 28, 12:02 AM EDTSpecial Weather StatementCARAroostook58 min
Jul 28, 1:14 PM EDTFlash Flood WatchCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington14 hr
Jul 28, 1:55 PM EDTSpecial Weather StatementCARHancock, Penobscot, Waldo, Washington65 min
Jul 28, 2:06 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot39 min
Jul 28, 2:48 PM EDTSpecial Weather StatementCARHancock57 min
Jul 28, 6:44 PM EDTSpecial Weather StatementCARHancock61 min
Jul 28, 6:59 PM EDTSevere Thunderstorm WarningCARHancock46 min
Jul 28, 7:24 PM EDTSpecial Marine WarningCAR66 min
Jul 28, 7:50 PM EDTSpecial Weather StatementCARHancock55 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.